Alabama, 2019

Damaging Wind in Alabama, September 19, 2019

September 19, 2019 · NWS BMX · 1 event in 1 county or zone

A weak west to east surface boundary was located across the middle of central Alabama. Microburst parameters indicated a strong threat a damaging winds, and few storms produced wind damage and small hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

A weak west to east surface boundary was located across the middle of central Alabama. Microburst parameters indicated a strong threat a damaging winds, and few storms produced wind damage and small hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Sep 19, 12:01 PM CST, 2 hours 18 minutes earlier.

Area forecast discussion, Sep 19, 12:01 PM CST, 2 hours 18 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
101 PM CDT Thu Sep 19 2019

.UPDATE...
For 18Z Aviation.

&&

.SHORT TERM...
/Updated at 0351 AM CDT Thu Sep 19 2019/
Today and Tonight.

Upper level ridge axis extends northeastward from northern Mexico
into eastern Canada, between a trough along the West Coast and
Hurricane Humberto off the Atlantic Coast. The only weakness in
the ridge, Tropical Depression Imelda, is rotating slowly
northwestward over southeast Texas. At the surface, high pressure
will amplify southward along the East Coast today, enhancing a
wedge pattern across Georgia and Alabama. A wedge front will push
westward across the area, bringing increased cloud cover this
morning and slightly cooler temperatures.

A stratus cloud deck will continue to spread into eastern areas,
reaching the I-65 corridor before sunrise. There is some
uncertainty on how quickly the cloud cover mixes out after
sunrise. If cloud cover persists longer than currently expected,
high temperatures will need to be adjusted downward by a few
degrees. For now, expect highs in the lower 80s to lower 90s,
with the coolest temps across the east. This is 10-12F cooler than
the past several days. Low level easterly flow will bring drier
air to the area, with dewpoints ranging from the mid 50s east to
upper 60s west this afternoon. This will keep heat indices below
100F.

An area of low level convergence is possible just to our southwest
today, as the wedge front pushes westward and meets with low level
southerly flow associated with TD Imelda. This convergent zone could
be close enough to the area for a few showers or storms across far
southwestern areas this afternoon.

Tonight, any convection diminishes with sunset. With continued
easterly surface flow, drier conditions remain across the area.
Lows will be in the upper 50s to upper 60s.

14

.LONG TERM...
/Updated at 0351 AM CDT Thu Sep 19 2019/
Friday through Wednesday.

The upper-level pattern will support a large area of high pressure
across the eastern CONUS on Friday. With the surface high centered
in North Carolina, the airmass associated with easterly flow will
result in temperatures much closer to average for this time of year.
Afternoon highs in the mid to upper 80s are expected on Friday with
lows in the lower to mid 60 for Saturday morning. A slow warming
trend should take place over the weekend and into the upcoming week
as the high pressure retreats. 90s should become widespread for
Sunday and Monday.

An upper-level trough passing through the Great Lakes and Ohio
Valley will be associated with an approaching cold front for late
Monday into Tuesday. Rain chances are currently expected to diminish
as the front moves toward Alabama due to poor moisture quality and
weak low-level convergence. An airmass change also appears unlikely,
meaning above average temperatures should continue into Wednesday.

87/Grantham

&&

.AVIATION...
18Z TAF Discussion.

The last of the low stratus continues across the far western part
of the state, but it is decreasing in coverage with cigs heights
VFR now. We are expected to stay VFR with only fair weather
cumulus expected. Tight pressure gradients are allowing for a few
wind gusts, but those should taper down after sunset. No
precipitation is expected at any TAF site for the next 7 days.

08

&&

.FIRE WEATHER...

Except for a very isolated shower or thunderstorm possible across
far southwestern counties this afternoon, dry and warm conditions
will continue for the next several days. Afternoon relative
humidity values remain above 30 percent each afternoon through the
end of the week. KBDI values will remain elevated as drought
conditions persist.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     60  85  60  88  62 /   0   0   0   0   0
Anniston    61  86  61  88  63 /   0   0   0   0   0
Birmingham  65  87  64  89  66 /   0   0   0   0   0
Tuscaloosa  67  89  66  90  67 /   0   0   0   0   0
Calera      64  87  63  89  65 /   0   0   0   0   0
Auburn      62  84  64  86  64 /   0   0   0   0   0
Montgomery  64  88  65  91  66 /   0   0   0   0   0
Troy        63  87  64  89  65 /   0   0   0   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&

14/87/08
Hazardous weather outlook, Sep 19, 3:52 AM CST, 10 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
452 AM CDT Thu Sep 19 2019

ALZ011>015-017>050-201300-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
452 AM CDT Thu Sep 19 2019

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management is not
expected at this time.

The radar

The Birmingham radar (KBMX), 59 km away, was scanning. The volume nearest the first event began at 20:19 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Chilton

When
September 19, 2:19 PM CST
Where
Chilton County, 2.19 mi E of Mountain Creek
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
32.722, -86.442

A few trees uprooted along County Road 23.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2019Every state in 2019This day in weather historyWarnings in Alabama, September 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 856911.